Alert archive / Tennessee / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 98, NWS Morristown, TN

June 26, 20154 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 26, 2015, 4:22 PM EDT for 4 counties in Tennessee. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2015, 4:22 PM EDT (20:22 UTC)
Expired
Jun 26, 2015, 4:54 PM EDT
In force
32 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Anderson County, TN, Knox County, TN, Loudon County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 92 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 4:30 PM EDTTSTM WND DMG2 Sw Bradbury, TNSEVERAL TREES DOWN ALONG AND NEAR HWY 70 EAST OF KINGSTON AND SOUTHWEST OF BRADBURY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2015-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 347 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2015-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
347 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

083 
WUUS54 KMRX 262022
SVRMRX
TNC001-093-105-145-262115-
/O.NEW.KMRX.SV.W.0098.150626T2022Z-150626T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
422 PM EDT FRI JUN 26 2015

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN KNOX COUNTY IN EAST TENNESSEE...
  ROANE COUNTY IN EAST TENNESSEE...
  SOUTHWESTERN ANDERSON COUNTY IN EAST TENNESSEE...
  CENTRAL LOUDON COUNTY IN EAST TENNESSEE...

* UNTIL 515 PM EDT

* AT 422 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KINGSTON...
  MOVING NORTHEAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  KNOXVILLE...OAK RIDGE...LENOIR CITY...KINGSTON...ROCKWOOD...
  LOUDON...FARRAGUT...OLIVER SPRINGS...MIDTOWN...FAIRVIEW...
  HARRIMAN...DEARMOND...PAINT ROCK...BRADBURY AND COALFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. 
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3590 8467 3595 8460 3595 8456 3597 8455
      3599 8444 3605 8435 3609 8438 3611 8441
      3612 8440 3587 8404 3584 8412 3585 8413
      3585 8414 3583 8414 3568 8451
TIME...MOT...LOC 2022Z 220DEG 8KT 3586 8446 

HAIL...0.75IN
WIND...60MPH
 
$$

DH
1 follow-up statement
249 
WWUS54 KMRX 262054
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
454 PM EDT FRI JUN 26 2015

TNC001-093-105-145-262103-
/O.CAN.KMRX.SV.W.0098.000000T0000Z-150626T2115Z/
KNOX TN-ROANE TN-ANDERSON TN-LOUDON TN-
454 PM EDT FRI JUN 26 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KNOX...ROANE...
SOUTHWESTERN ANDERSON AND CENTRAL LOUDON COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3590 8467 3595 8460 3595 8456 3597 8455
      3599 8444 3605 8435 3609 8438 3611 8441
      3612 8440 3587 8404 3584 8412 3585 8413
      3585 8414 3583 8414 3568 8451
TIME...MOT...LOC 2048Z 220DEG 8KT 3591 8440 

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:35 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 26, 2:35 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT FRI JUN 26 2015

.SHORT TERM /THIS AFTERNOON THROUGH SATURDAY/...
THE ATMOSPHERE HAS VERY QUICKLY DESTABILIZED EARLY THIS
AFTERNOON...UNDER A SUNNY SKY AND A MOIST ENVIRONMENT. TEMPERATURES
HAVE SOARED INTO THE UPPER 80S TO LOWER 90S OVER MUCH OF THE AREA
AS OF 2 PM EDT...WITH DEWPOINTS STILL IN THE LOW 70S IN MANY
PLACES. THE STAGE IS SET FOR SCATTERED DIURNAL THUNDERSTORM
DEVELOPMENT THIS AFTERNOON...WITH STORMS HAVING THE POTENTIAL TO GO
STRONG/SEVERE VERY QUICKLY. CAPE VALUES /ALREADY HIGH/...ARE
PROGGED TO CLIMB AS HIGH AS 4000+ J/KG BY THE AFTERNOON. THIS WILL
ALSO FOR SOME STRONG/ROBUST UPDRAFTS CAPABLE OF PRODUCING LOCALIZED
DOWNBURSTS IN THIS FAVORABLE ENVIRONMENT. ADDITIONALLY...LIGHTNING...
HEAVY RAINFALL AND MARGINALLY SEVERE HAIL ARE POSSIBLE.

THIS INITIAL DIURNAL ACTIVITY SHOULD WANE BY EARLY EVENING. THE THEN
MORE CHALLENGING ASPECT OF THE FORECAST WILL BE WHAT EXACTLY WILL
OCCUR THIS EVENING/OVERNIGHT. THE LATEST RUNS OF THE HRRR SHOW A
MUCH MORE PROGRESSIVE MCS/CONVECTIVE SYSTEM DEVELOPING OVER WESTERN
KY/TN AND MOVING INTO THE NW PLATEAU/CUMBERLAND MTNS OF SW VA AROUND
03Z. THE NAM/GFS SOLUTIONS ARE SLOWER...WITH THE CONVECTIVE LINE /IN
A WEAKER STATE/...MAKING IT IN AROUND/AFTER 06Z. WHILE INSTABILITY IS
MUCH WEAKER /COMPARED TO THIS AFTERNOON/ AFTER SUNSET...WIND SHEAR
INCREASES QUITE A BIT AS THE 850 MB LLJ RAMPS UP AND MOVES NORTHEAST
OF MIDDLE TN/EASTERN KY. THOUGH SLIGHTLY DISPLACED...THIS FEATURE
MAY HELP TO KEEP THE LINE GOING INTO OUR AREA LATE THIS EVENING AND
INTO PARTS OF THE OVERNIGHT HOURS. THUS...THINK THAT THERE IS AT
SOME RISK FOR ADDITIONAL SEVERE STORMS ALONG THE LINE LATER TONIGHT
DESPITE SOME UNCERTAINTY WITH THE EXACT TIMING/DETAILS.

THIS ACTIVITY WILL CONTINUE INTO THE MORNING ON SATURDAY...THOUGH IN
A MUCH WEAKENED STATE. GOOD CHANCES FOR MUCH NEEDED RAINFALL WILL
EXIST WITH THIS SHOWERY ACTIVITY AHEAD OF THE FRONT. ATTENTION WILL
QUICKLY TURN TO THE AFTERNOON AS THE ACTUAL COLD FRONT FINALLY MAKES
IT INTO THE REGION. SOUNDING PROFILES INDICATE THAT SOME HEATING
WILL OCCUR PRIOR TO THE FRONTAL PASSAGE. THIS WILL ALLOW FOR AT
LEAST A MARGINALLY UNSTABLE ENVIRONMENT TO DEVELOP OVER THE AREA BY
THE MID AFTERNOON. COMBINED WITH BETTER 40-50 KT BULK SHEAR AND
SOME COOLER TEMPS ALOFT/LOWER WET-BULB ZERO HGTS...A MARGINAL RISK
FOR SEVERE STORMS WILL EXIST IN THE AFTERNOON...MAINLY IN THE
18-00Z TIMEFRAME. SOUNDINGS ALSO SHOW SOME DRIER AIR NEAR THE
SURFACE...WHICH WOULD SUGGEST A LOCALIZED DOWNBURST THREAT...ALONG
WITH SMALL HAIL. COOLER TEMPS WILL BE IN STORE...WITH HIGHS IN THE
UPPER 70S TO LOWER 80S EXPECTED.

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
A COLD FRONT WILL BE EXITING THE AREA SATURDAY EVENING AND A FEW
SHOWERS MAY LINGER ACROSS THE REGION UNTIL AROUND MIDNIGHT.
HOWEVER...BEHIND THE FRONT...DRY AND MUCH COOLER AIR WILL PUSH IN.
SUNDAY SHOULD BE DRY AND WILL ONLY SEE HIGHS REACH INTO THE LOWER
TO MID 80S ACROSS MUCH OF THE VALLEY. THE COOLER AIR MASS WILL
PERSIST THROUGHOUT THE EXTENDED BUT THE DRY CONDITIONS WILL BE
SHORT LIVED AS WE QUICKLY TRANSITION INTO AN UNSETTLE WEATHER
PATTERN. THROUGHOUT THE WEEK...A SERIES OF WEATHER SYSTEMS WILL
MOVE THROUGH. TIMING OF EACH SYSTEM OR DISTURBANCE IS IN QUESTION
BUT SHOULD SEE A CHANCE OF CONVECTION PRETTY MUCH EACH PERIOD. THE
PERIODS WITH THE BEST CHANCE OF SCATTERED THUNDERSTORM DEVELOP WILL
BE MONDAY NIGHT INTO TUESDAY AND AGAIN AROUND THE THURSDAY TIME
FRAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  83  63  85 /  70  80  20   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  81  60  82 /  80  80  20   0
OAK RIDGE, TN                       71  80  60  82 /  80  80  20   0
TRI CITIES AIRPORT, TN              68  78  58  79 /  80  80  30  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

AMP/MJB
Hazardous weather outlook, Jun 26, 3:26 AM EDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
326 AM EDT FRI JUN 26 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-270730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
326 AM EDT FRI JUN 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THE
MAIN THREATS WILL BE DAMAGING DOWNBURST WINDS IN EXCESS OF 60
MPH...HAIL UP TO QUARTER SIZE...FREQUENT LIGHTNING...AND HEAVY
RAINFALL THAT MAY PRODUCE LOCALIZED FLOODING. THOSE WITH OUTDOOR
PLANS SHOULD PAY CLOSE ATTENTION TO THE WEATHER...AND HAVE A WAY TO
RECEIVE WARNING INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SOME THUNDERSTORMS WILL LINGER INTO SATURDAY MORNING AS A COLD
FRONT PUSHES ACROSS THE AREA. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jun 26, 3:34 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
334 PM EDT FRI JUN 26 2015

TNZ013-036-262015-
CAMPBELL-ANDERSON-
334 PM EDT FRI JUN 26 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CAMPBELL AND NORTHERN
ANDERSON COUNTIES...

AT 334 PM EDT...A STRONG THUNDERSTORM WAS NEAR JACKSBORO...OR 10
MILES SOUTHWEST OF LA FOLLETTE...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CLINTON...LA FOLLETTE...JACKSBORO...CARYVILLE...LAKE CITY...NORRIS...
COVE LAKE S.P....ROSEDALE...ANDERSONVILLE...DISNEY AND NORRIS DAM
S.P..

LAT...LON 3639 8399 3628 8399 3628 8400 3627 8401
      3623 8398 3616 8398 3614 8400 3615 8436
      3628 8435 3628 8433 3633 8433
TIME...MOT...LOC 1934Z 265DEG 18KT 3624 8422

MJB
Special weather statement, Jun 26, 3:55 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
355 PM EDT FRI JUN 26 2015

NCZ060-262045-
CHEROKEE NC-
355 PM EDT FRI JUN 26 2015

SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE COUNTY UNTIL 445 PM EDT...

AT 355 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF MURPHY...MOVING NORTHEAST AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MURPHY...HOT HOUSE...HIAWASSE DAM...VIOLET...UNAKA AND CULBERSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3501 8432 3508 8431 3525 8420 3510 8392
      3499 8415 3499 8425
TIME...MOT...LOC 1955Z 212DEG 5KT 3504 8417

DH
Special weather statement, Jun 26, 4:14 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
414 PM EDT FRI JUN 26 2015

TNZ035-067-068-262115-
ROANE TN-LOUDON TN-MORGAN TN-
414 PM EDT FRI JUN 26 2015

SIGNIFICANT WEATHER ADVISORY FOR ROANE...LOUDON...AND MORGAN COUNTIES
UNTIL 515 PM EDT...

AT 414 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KINGSTON...MOVING NORTHEAST AT 10 MPH.

WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OAK RIDGE...LENOIR CITY...KINGSTON...ROCKWOOD...LOUDON...OLIVER
SPRINGS...MIDTOWN...FAIRVIEW...HARRIMAN...COALFIELD...DEARMOND...
PAINT ROCK AND BRADBURY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3569 8462 3571 8462 3572 8465 3581 8475
      3608 8442 3602 8433 3599 8432 3590 8427
      3587 8424 3566 8459
TIME...MOT...LOC 2014Z 220DEG 8KT 3585 8445

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 4:59 AM EDTSpecial Weather StatementMRXScott31 min
Jun 26, 3:34 PM EDTSpecial Weather StatementMRXCampbell41 min
Jun 26, 3:53 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton52 min
Jun 26, 4:14 PM EDTSpecial Weather StatementMRXRoane61 min
Jun 26, 4:28 PM EDTSpecial Weather StatementMRXAnderson, Union47 min
Jun 26, 4:32 PM EDTAreal Flood AdvisoryMRXBradley, Hamilton118 min
Jun 26, 4:36 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs22 min
Jun 26, 4:38 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock67 min
Jun 26, 4:47 PM EDTSpecial Weather StatementMRXMarion43 min
Jun 26, 5:10 PM EDTSpecial Weather StatementMRXMeigs50 min
Jun 26, 5:15 PM EDTSpecial Weather StatementMRXLoudon45 min
Jun 26, 5:17 PM EDTSevere Thunderstorm WarningMRXLoudon, McMinn, Meigs, Rhea, Roane43 min
Jun 26, 5:18 PM EDTAreal Flood AdvisoryMRXMeigs, Rhea, Roane117 min
Jun 26, 5:32 PM EDTSpecial Weather StatementMRXMarion43 min
Jun 26, 5:35 PM EDTFlash Flood WarningMRXMeigs, Rhea, Roane115 min
Jun 26, 5:48 PM EDTFlash Flood WarningMRXMarion117 min
Jun 26, 5:52 PM EDTSpecial Weather StatementMRXLoudon38 min
Jun 26, 6:49 PM EDTSpecial Weather StatementMRXCampbell, Scott41 min
Jun 26, 7:31 PM EDTSpecial Weather StatementMRXCampbell, Scott44 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.